Florida, 2023

Damaging Winds in Florida, August 10 to 14, 2023

August 10 to 14, 2023 · NWS TAE · 3 events in 3 counties and zones

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical summer pattern persisted with scattered thunderstorms across the area with a few reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 10, 10:42 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 10, 10:42 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1142 AM EDT Thu Aug 10 2023

...New UPDATE...

.UPDATE...
Issued at 1136 AM EDT Thu Aug 10 2023

Significant updates to the forecast this morning included PoPs and
temps. PoPs were upped substantially across the FL Big Bend and
northwest of the Flint River in GA and Southeast AL to account for
showers and storms moving into these areas. While we have trended
wetter in the FL Big Bend today, convection should be focused late
this morning into the early afternoon, allowing temps to rebound
after being temporarily rain cooled. This has brought down heat
index/apparent temperatures this afternoon, but we're still around
advisory criteria of 108F, so the heat advisory continues today.

&&

.NEAR TERM...
(Today and tonight)
Issued at 447 AM EDT Thu Aug 10 2023

Not much change from the previous forecast as zonal flow aloft and
high pressure over the Gulf remain. Is still noted in the midlevels
and generally to our north, which should help keep conditions drier.
PWATs look to generally be around 1.5 inches or so, perhaps plus or
minus a quarter inch. Opted to through a slight chance of showers
and thunderstorms in the forecast for our FL counties and the Gulf,
primarily south of I-10 given the pattern looks similar to
yesterday. Expecting to see some stuff develop around sunrise and
with chances holding at about 15 to 20 percent through the early
afternoon. If we don't get any rain or thunderstorms to form, we
should at least see cumulus fill the sky. High temperatures for
today may be a touch a degree or two cooler than yesterday and in
the mid to upper 90s. It should not be as humid so heat index values
won't be disgustingly high, but they will still be around 102 to
112. Maybe locally higher near the coast. Opted to trim the Heat
Advisory back to only include the FL counties and Brooks, Lowndes,
and Lanier counties of GA. If our dewpoints start to bust, other
counties may need to be added in.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 447 AM EDT Thu Aug 10 2023

With surface high pressure and ridging overhead, not much changes
in the short term. A few subtle perturbations along the 500mb flow
and their associated PV anomalies will provide some forcing for
ascent with better support Friday afternoon. With plenty of
instability and PWATs between 1.5 and 2 inches convection won't
have any problems initiating on Friday. With a stationary boundary
to our north acting as the convergent trigger, storms will
propagate southward into our area as they seek out better
instability. On Saturday the flow aloft is more zonal and the
perturbations are further north, thus it's expected to be more of
a regular sea breeze day. Otherwise, high heat indices remain
anchored in place.

Expect daytime highs in the mid to upper 90s with overnight lows
in the mid to upper 70s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 447 AM EDT Thu Aug 10 2023

A trough looks to move across eastern CONUS late Monday into
Tuesday. According to global models, we're currently still a
little too far south to experience elevated low-level shear for
severe purposes, but we'll nonetheless have showers and storms as
is the case with frontal passages. We'll have to see how this
evolves over the next few days. Otherwise, expect summertime
activity each day with convection along the sea breeze. High heat
indices remain in place for the foreseeable future.

Expect daytime highs to remain hot in the mid to upper 90s with
overnight lows in the mid to upper 70s.

&&

.AVIATION...
(12Z TAFS)
Issued at 637 AM EDT Thu Aug 10 2023

Fairly quiet conditions will prevail today. Kept VFR conditions
through the TAF cycle with gusty winds up to 15k and fair weather
cumulus. Winds should start to ease around sunset. Outside of
that, introduced some VCSH at ECP for a few hours this morning,
but opted to hold off at TLH. It's possible TLH joins suit between
14Z and 19Z. Both sites could have VCTS during these times.

&&

.MARINE...
Issued at 447 AM EDT Thu Aug 10 2023

Generally light to moderate west to southwest breezes are expected
to prevail across the coastal waters through this weekend, keeping
seas generally two feet or less. Cautionary conditions may be
possible tonight within Apalachee Bay with winds between 15 to 20
knots. Scattered thunderstorms may lead to locally higher winds and
seas.

&&

.FIRE WEATHER...
Issued at 447 AM EDT Thu Aug 10 2023

High dispersions across the region are forecast for today and may
cover portions of SE AL and FL tomorrow afternoon. Outside of that,
there are no major fire weather concerns. Hot and humid conditions
will generally prevail through the weekend with heat indices ranging
from 100 to 112, perhaps up to 115 over the weekend. Precip chances
look to be minimal today, with chances increasing over the weekend.
Showers and thunderstorms threaten the forecast starting Friday and
continuing through the weekend. Gusty and erratic winds along with
frequent lightning will be possible in any storms that form or move
through the area.

&&

.HYDROLOGY...
Issued at 447 AM EDT Thu Aug 10 2023

Around two inches of rain or less is expected throughout the next
week across the region. There are no flooding concerns.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   95  78  97  78 /  50   0  50  10
Panama City   92  83  92  82 /  30  10  40  10
Dothan        96  78  96  75 /  40  10  50  10
Albany        95  78  94  75 /  20  10  60  20
Valdosta      94  77  96  75 /  50  10  40  20
Cross City    92  79  94  78 /  20   0  30  10
Apalachicola  91  82  91  82 /  50   0  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

     Excessive Heat Watch from Friday morning through Friday evening
     for FLZ007>019-026>029-034-108-112-114-115-118-127-128-134.

     High Rip Current Risk through late tonight for FLZ112-114.

GA...Heat Advisory until 8 PM EDT this evening for GAZ159>161.

     Excessive Heat Watch from Friday morning through Friday evening
     for GAZ155>160.

AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...KR
MARINE...Oliver
FIRE WEATHER...KR
HYDROLOGY...Oliver

In the hours before

Special weather statement, Aug 10, 9:47 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1047 AM EDT Thu Aug 10 2023

FLZ015-026-027-115-127-101530-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
1047 AM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of central Wakulla,
southeastern Liberty and northeastern Franklin Counties through 1130
AM EDT...

At 1047 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Crawfordville to Carrabelle.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodville, Crawfordville, St. Marks, Wakulla, Sopchoppy, Shadeville,
Bald Point, Hyde Park, Wakulla Springs, Panacea-Wakulla Airport,
Arran, Mcintyre, Sanborn, Tully, Panacea, Shell Point, Medart,
Wakulla Beach, Buckhorn and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2993 8469 3013 8466 3027 8418 2999 8424
      2999 8426 2995 8427
TIME...MOT...LOC 1447Z 257DEG 29KT 3021 8458 2983 8466

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 10, 10:11 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1111 AM EDT Thu Aug 10 2023

FLZ016-017-027-127-101600-
Gadsden FL-Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
1111 AM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of northeastern Wakulla,
southeastern Gadsden and southeastern Leon Counties through NOON
EDT...

At 1111 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Midway to 10 miles west
of Crawfordville. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Woodville, Florida State University, St. Marks,
Tallahassee Community College, Crawfordville, Florida A and M,
Midway, Doak Campbell Stadium, Wakulla, Lake Bradford, Shadeville,
Leon Sinks, Gaither Community Center, Wakulla Springs, Tallahassee
Memorial Hosp, Walker Ford Community Center, South City, Eight Mile
Pond and Griffin Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3010 8454 3043 8462 3060 8417 3021 8408
      3017 8407 3015 8408
TIME...MOT...LOC 1511Z 245DEG 18KT 3037 8458 3013 8452

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 10, 10:49 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1149 AM EDT Thu Aug 10 2023

FLZ018-019-027-028-118-127-128-101615-
Inland Taylor FL-Coastal Wakulla FL-Coastal Jefferson FL-
Inland Jefferson FL-Madison FL-Inland Wakulla FL-Coastal Taylor FL-
1149 AM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of east central
Wakulla, southwestern Jefferson, northwestern Taylor and southwestern
Madison Counties through 1215 PM EDT...

At 1149 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of St. Marks, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Perry, Goose Pasture, Hells Half Acre, Iddo, Secotan, Boyd, Eridu,
Cabbage Grove, Plum Orchard, Scanlon, Econfina, Lake Bird and Shady
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3010 8359 3011 8414 3024 8417 3034 8362
TIME...MOT...LOC 1549Z 259DEG 23KT 3015 8405

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 10, 11:15 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1215 PM EDT Thu Aug 10 2023

FLZ018-019-028-128-101715-
Inland Taylor FL-Inland Jefferson FL-Madison FL-Coastal Taylor FL-
1215 PM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of central Jefferson,
northern Taylor and Madison Counties through 115 PM EDT...

At 1215 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monticello to 17 miles east of Woodville
to 18 miles west of Perry. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monticello, Madison, Perry, Greenville, Ebb, Lamont, Hamburg,
Pinetta, Eridu, Nash, Cabbage Grove, Thomas City, Drifton, Scanlon,
Foley, Hanson, Perry-Foley Airport, Hampton Springs, Sirmans and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3028 8346 3004 8342 3014 8395 3018 8395
      3019 8397 3031 8401 3058 8383 3060 8326
      3056 8326
TIME...MOT...LOC 1615Z 272DEG 21KT 3052 8378 3031 8392 3017 8388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Aug 10, 11:26 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1226 PM EDT Thu Aug 10 2023

ALZ067-069-GAZ121-123-142-143-101715-
Henry AL-Houston AL-Miller GA-Calhoun GA-Clay GA-Early GA-
1226 PM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of southeastern Henry
and northeastern Houston Counties in southeastern Alabama,
northwestern Miller, southeastern Clay, southwestern Calhoun and
Early Counties in southwestern Georgia through 115 PM EDT/1215 PM
CDT/...

At 1226 PM EDT/1126 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles north of Blakely to
Kinsey. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blakely, Headland, Ashford, Arlington, Webb, Columbia, Douglasville,
Centerville, Gordon, Damascus, Jakin, Haleburg, Bluffton, Saffold,
Pansey, Sigma, Grandberry Crossroads, Mayhaw, Rock Hill and Barber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3143 8464 3137 8464 3127 8470 3109 8490
      3107 8514 3135 8532 3159 8492
TIME...MOT...LOC 1626Z 315DEG 16KT 3146 8491 3127 8532

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

72-BUNKER

The radar

The Tallahassee radar (KTLH), 68 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
August 10, 11:46 AM EST
Where
Taylor County, 3.16 mi SW of Lake Bird
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.210, -83.660

A tree was blown down across the road on Highway 19 North and Providence Road.

Thunderstorm Wind, Jackson

When
August 12, 4:15 PM CST
Where
Jackson County, 1.5 mi NNW of Star
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.730, -85.140

A tree was blown down on Chester Road.

Thunderstorm Wind, Wakulla

When
August 14, 3:38 PM EST
Where
Wakulla County, 3.16 mi NW of Sopchoppy
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.090, -84.520

Trees were blown down on power lines north of Sopchoppy on Mt Beasor Road near the painted bridge over the Sopchoppy River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130927, 1130928, 1130930.